Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Quad Cities, IA

May 7, 2004Scott County, Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 7, 2004, 8:13 AM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2004, 8:13 AM CDT (13:13 UTC)
Expired
May 7, 2004, 9:00 AM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 8 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 8:20 AM CDTHAIL 1Eldridge, IA
May 7, 8:20 AM CDTHAIL 1Eldridge, IA
May 7, 8:21 AM CDTHAIL 0.88Eldridge, IACOVERING THE GROUND.
May 7, 8:21 AM CDTHAIL 0.88Eldridge, IACOVERING THE GROUND.
May 7, 8:22 AM CDTHAIL 0.75Eldridge, IA
May 7, 8:22 AM CDTHAIL 0.75Eldridge, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KDVN 071313
SVRDVN
IAC163-ILC161-071400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
813 AM CDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL IOWA
  NORTHEASTERN ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 900 AM CDT

* AT 811 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELDRIDGE...OR ABOUT OVER DAVENPORT...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELDRIDGE AND LONG GROVE BY 820 AM CDT
  BETTENDORF BY 830 AM CDT
  HAMPTON AND 8 MILES SOUTH OF MCCAUSLAND BY 840 AM CDT
  LE CLAIRE BY 845 AM CDT
  PORT BYRON...PRINCETON...CORDOVA AND RAPIDS CITY BY 850 AM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4155 9076 4174 9076 4176 9046 4173 9036
          4177 9027 4155 9024

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:31 PM CDT, 16 hours 42 minutes earlier.

Area forecast discussion, May 6, 3:31 PM CDT, 16 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT THU MAY 6 2004

.SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A
SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT
19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A
WEAK LOW OVER FAR SE NEB. 2-4 MB  3 HOUR PRESSURE RISES BEHIND THE
FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS
TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG
CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85
LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED
THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF
THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE
TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE
BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION
THIS EVENING.
&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN
CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA
THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE
SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO
ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS
THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT
THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS
REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA
MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE
POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS
ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH.
MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS.
FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED
ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE
ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE
EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY
SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20
CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET
FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND
AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO
WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE
FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER
MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE
POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL
SHEAR ALONG FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID
LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR
THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE
PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW
CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY
NIGHT FOR BREAK FROM PROLONGED WET PATTERN.
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, May 7, 5:46 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT FRI MAY 7 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-081000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
546 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ACROSS AREAS ALONG
AND SOUTH OF INTERSTATE 80 EARLY THIS MORNING.  THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY WINDS UP TO 50 MPH.
HEAVY RAIN WILL ALSO BE POSSIBLE...WITH SOME PLACES RECEIVING OVER AN
INCH BEFORE THE RAIN ENDS.  SCATTERED SHOWERS AND A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON. ANOTHER ROUND OF
THUNDERSTORMS...POSSIBLY STRONG TO SEVERE...WILL OCCUR TONIGHT.  THE
MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND
EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF
SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO
POSSIBLY HEAVY RAINFALL.

DURING THE LATE AFTERNOON AND OVERNIGHT HOURS...THE COMBINATION OF
MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW
PERIODS OF STRONG TO SEVERE STORMS TO DEVELOP SATURDAY THROUGH THURSDAY.
IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREAT.

ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM TONIGHT THROUGH
THURSDAY. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA
RIVERS WOULD EXPERIENCE GENERAL RISES.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE
POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND
THURSDAY.

ERVIN

In the hours before

Local storm report, May 7, 7:12 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  1.75 INCH        JOHNSON            IA   TRAINED SPOTTER

            GOLF BALL HAIL, DENTING CARS IN IOWA CITY.

&&

ERVIN
Local storm report, May 7, 7:19 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HAIL             1 S IOWA CITY           41.64N 91.54W
05/07/2004  2.50 INCH        JOHNSON            IA   BROADCAST MEDIA

            REPORT RELAYED BY KWWL.

&&

ERVIN
Local storm report, May 7, 7:20 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             3 N WEST LIBERTY        41.62N 91.26W
05/07/2004  0.75 INCH        CEDAR              IA   TRAINED SPOTTER

            OCCURING FOR PAST 5 MINUTES.

0655 AM     HAIL             E IOWA CITY             41.66N 91.54W
05/07/2004  1.00 INCH        JOHNSON            IA   NWS EMPLOYEE

0655 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  0.88 INCH        JOHNSON            IA   TRAINED SPOTTER

0650 AM     HAIL             2 W IOWA CITY           41.66N 91.57W
05/07/2004  1.50 INCH        JOHNSON            IA   TRAINED SPOTTER

            OCCURING FOR 5 MINUITES.

&&

SK
Local storm report, May 7, 7:38 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     ALTOONA                 41.65N 93.48W
05/07/2004                   POLK               IA   TRAINED SPOTTER

            LATE REPORT. TREES AND POWER LINES DOWN, NOT CONSISTENT
            ACROSS THE AREA, BUT SPORADIC.

0723 AM     HAIL             LE CLAIRE               41.60N 90.36W
05/07/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            DOWNTOWN LE CLAIRE.

&&

SK
Local storm report, May 7, 7:53 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 AM     BLIZZARD         E IOWA CITY             41.66N 91.54W
05/07/2004                   JOHNSON            IA   NWS STORM SURVEY

0555 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  0.88 INCH        JOHNSON            IA   TRAINED SPOTTER

            OCCURING FOR PAST 7 MINUTES.

0530 AM     HAIL             IOWA CITY               41.66N 91.54W
05/07/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

0530 AM     HAIL             2 W IOWA CITY           41.66N 91.57W
05/07/2004  1.50 INCH        JOHNSON            IA   TRAINED SPOTTER

0530 AM     HAIL             1 E IOWA CITY           41.66N 91.52W
05/07/2004  1.00 INCH        JOHNSON            IA   TRAINED SPOTTER

0404 AM     TSTM WND DMG     PLEASANT PRARIE         41.52N 90.87W
05/07/2004                   MUSCATINE          IA   LAW ENFORCEMENT

            SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
            MARKER.

&&

SK
Local storm report, May 7, 8:07 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT FRI MAY 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MUSCATINE               41.42N 91.07W
05/07/2004                   MUSCATINE          IA   TRAINED SPOTTER

            MUSCATINE WITHIN A 1-2 SQUARE MILE AREA, AROUND 4 AM. 8
            POWER LINES DOWN, 2 SEMI TRUCKS BLOWN OFF THE ROAD,
            TRAILERS FROM A TRAILER SALES LOT BLOWN UP TO 1/4 OF A
            MILE AWAY, NEW POLE BUILDING DESTROYED AND SCATTERED
            ACROSS A FIELD, SOME HOUSE SHINGLES BLOWN OFF.

&&

SK

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:56 AM CDTSevere Thunderstorm WarningDVNBenton64 min
May 7, 2:33 AM CDTSevere Thunderstorm WarningDVNJones, Linn57 min
May 7, 3:49 AM CDTSevere Thunderstorm WarningDVNCedar, Muscatine, Scott26 min
May 7, 4:15 AM CDTSevere Thunderstorm WarningDVNScott30 min
May 7, 6:54 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson36 min
May 7, 10:35 AM CDTSevere Thunderstorm WarningDVNCedar, Johnson55 min
May 7, 11:04 AM CDTSevere Thunderstorm WarningDVNBenton, Linn56 min
May 7, 11:43 AM CDTSevere Thunderstorm WarningDVNJones32 min
May 7, 4:21 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque54 min
May 7, 4:48 AM CDTSevere Thunderstorm WarningDVNHenry42 min
May 7, 5:53 AM CDTSevere Thunderstorm WarningDVNBureau, Putnam7 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.